Colorado, 2008

Lightning Strike in Colorado, August 16, 2008

August 16, 2008 · NWS GJT · 1 event in 1 county or zone

Lightning struck a home and caused extensive fire damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Lightning struck a home and caused extensive fire damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 16, 3:48 AM MST, 9 hours 12 minutes earlier.

Area forecast discussion, Aug 16, 3:48 AM MST, 9 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
448 AM MDT SAT AUG 16 2008

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
AN UPPER LEVEL LOW IS SITUATED OVER THE WYOMING AND NORTHWEST
COLORADO BORDER AND IS MOVING SLOWLY SOUTH. AN UPPER JET WRAPPING
AROUND THE LOW CENTER AND STRETCHES ACROSS THE CENTRAL PART OF THE
FORECAST AREA. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORM HAVE
BEEN DEVELOPING UNDER THIS JET AND EXPECT THIS TO CONTINUE THROUGH
THE MORNING. BY THIS AFTERNOON THE JET STREAK IS PROGGED TO WEAKEN
AND SHIFT EAST BUT INSTABILITY UNDERNEATH THE LOW CENTER AND
VORTICITY CENTERS ROTATING AROUND THE LOW CENTER WILL YIELD SHOWERS
AND THUNDERSTORMS ACROSS THE AREA ESPECIALLY ACROSS THE MOUNTAINS AND
HIGH VALLEYS OF WESTERN COLORADO. COVERAGE OF SHOWERS AND
THUNDERSTORMS WILL MAINLY BE ISOLATED ACROSS EASTERN UTAH.  THIS IS A
COLD ENOUGH SYSTEM FOR SOME TRACE SNOW AMOUNTS ABOVE 11000 FEET.

TONIGHT AND SUNDAY THE UPPER LOW WILL MOVE SLOWLY EAST OF THE
CONTINENTAL DIVIDE AND OVER EASTERN COLORADO. SHOWERS AND
THUNDERSTORMS WILL GRADUALLY TAPER OFF FROM THE WEST THIS EVENING BUT
CONTINUE OVER THE HIGHER MOUNTAINS TOWARD THE CONTINENTAL DIVIDE
THROUGH TONIGHT. SHOWERS WILL LINGER SUNDAY AFTERNOON AND EVENING
ACROSS WESTERN COLORADO THEN DIMINISH SUNDAY NIGHT AS HIGH PRESSURE
STARTS BUILDING OVER THE AREA BEHIND THE DEPARTING LOW.

WELL BELOW NORMAL TEMPERATURES ON TAP FOR TODAY. BELOW NORMAL
TEMPERATURES AGAIN FOR SUNDAY BUT WARMER THAN TODAY.

.LONG TERM...MONDAY THROUGH FRIDAY...
UPPER LOW FINALLY OUT OF THE PICTURE AND A RIDGE OF HIGH PRESSURE
BEGINS TO AMPLIFY OVER THE FORECAST AREA MONDAY. THE NEXT LOW
PRESSURE SYSTEM BEGINS TO MOVE INTO THE PACIFIC NORTHWEST LATE
TUESDAY...FLATTENING THE RIDGE AND PUSHING IT EASTWARD. THIS WILL
ALSO BACK THE FLOW ALOFT TO THE SOUTHWEST BRINGING LIMITED MOISTURE
TO THE SOUTHERN PORTION OF THE CWA WEDNESDAY. THIS WILL RESULT IN
ISOLATED TSTMS OVER THE SRN MTNS. PRESSURE GRADS ALSO TIGHTEN A
LITTLE AS UPPER LOW MOVES INTO THE NRN ROCKIES PRODUCING AN
INCREASE IN SURFACE WINDS.

THEN DURING THE PERIOD OF THURSDAY AND FRIDAY THE MORE PROGRESSIVE
GFS TAKES THE LOW CENTER ALONG THE NORTHERN TIER STATES AND OVER
NORTH CENTRAL MONTANA BY THE END OF THE PERIOD WITH A BROAD TROUGH
OVER THE WESTERN CONUS. THE ECMWF ON THE OTHER HAND CUTS OFF THE LOW
AND DROPS IT SOUTHWARD ALONG THE CA COAST KEEPING HIGH PRESSURE
FIRMLY ANCHORED OVER THE CENTRAL ROCKIES. THE DGEX IS SOMEWHAT IN
BETWEEN SHOWING MORE OF A SPLIT BUT ITS LOW IS MUCH WEAKER THAN THE
EC AND OVER THE DESERT SOUTHWEST ON FRI. THIS SOLUTION IS FAVORABLE
FOR A GOOD MONSOONAL SURGE FOR THU/FRI...WHILE THE OTHER TWO MODELS
KEEP US ON THE DRY SIDE. SO TO MAKE A LONG STORY SHORT...THE
UNCERTAINTY IS HIGH BEYOND WED. HOWEVER...ALL THE MODELS DO AGREE
THAT THE FLOW WILL BECOME SOUTHWEST OVER THE AREA DURING THIS TIME
PERIOD.

TEMPERATURES SHOULD REMAIN FAIRLY CONSISTENT THROUGH THE PERIOD AND
GENERALLY RANGE FROM 0-5 DEGREES F ABOVE NORMAL.

&&

.AVIATION...
MOUNTAIN OBSCURATION AND MVFR CIGS/VSBYS IN SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS OF WESTERN
COLORADO THROUGH THIS EVENING. MOSTLY ISOLATED SHOWERS AND
THUNDERSTORMS FOR EASTERN UTAH TODAY WITH LOCALIZED MVFR CIGS AND
VSBYS. THE SNOW LEVEL WILL GENERALLY BE IN THE 11500 FEET TO 12500
FEET RANGE TODAY. EXPECT IMPROVING CONDITIONS ON SUNDAY AS AN UPPER
LOW OVER THE AREA MOVES TO THE EAST.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM.....TAL
LONG TERM......MC/EH
AVIATION.......CJC/TAL
Hazardous weather outlook, Aug 16, 4:54 AM MST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
554 AM MDT SAT AUG 16 2008

COZ001>014-017>023-UTZ022>025-027>029-171200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
554 AM MDT SAT AUG 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS AND HIGH
VALLEYS OF WESTERN COLORADO TODAY AND TONIGHT...WITH THE GREATEST
COVERAGE NEAR THE CONTINENTAL DIVIDE. ISOLATED THUNDERSTORMS ARE
EXPECTED ELSEWHERE. CLOUD TO GROUND LIGHTNING...GUSTY OUTFLOW WINDS
TO 40 MPH...AND SMALL HAIL WILL BE POSSIBLE WITH THE THUNDERSTORMS.
VERY LIGHT SNOW ACCUMULATIONS MAY OCCUR IN SOME MOUNTAIN AREAS ABOVE
10000 FEET ACROSS WESTERN COLORADO THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE MOUNTAINS OF WESTERN
COLORADO SUNDAY. ISOLATED MOUNTAIN THUNDERSTORMS WILL BE POSSIBLE
AGAIN THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TAL

The radar

The Denver radar (KFTG), 159 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Eagle

When
August 16, 1:00 PM MST
Where
Eagle County, Vail
Property damage
$500,000
Reported by
Newspaper
Coordinates
39.670, -106.400

Lightning struck a home in Vail Valley and ignited a fire within the floor structure and the ceiling cavity. The fire burned through five structural floor joists. The lightning also blew apart a section of the stone chimney and sent pieces flying up to 20 feet away.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126518.